Arizona, 2013

Damaging Winds in Arizona, July 15, 2013

July 15, 2013 · NWS TWC · 3 events in 1 county or zone

High pressure over southeast Arizona coupled with adequate moisture resulted in thunderstorms that produced heavy rain and damaging winds. Wind damage was most extensive in the Rita Ranch area of Tucson and in Green Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure over southeast Arizona coupled with adequate moisture resulted in thunderstorms that produced heavy rain and damaging winds. Wind damage was most extensive in the Rita Ranch area of Tucson and in Green Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 15, 2:11 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 15, 2:11 PM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
211 PM MST MON JUL 15 2013

.SYNOPSIS...A WEATHER SYSTEM FROM THE PLAINS STATES WILL MOVE WEST
AND BRING PERIODS OF HEAVY RAIN...ESPECIALLY TO AREAS EAST OF TUCSON
LATE TONIGHT INTO TUESDAY. THIS SYSTEM WILL THEN SETTLE OVER
NORTHERN MEXICO FOR THE REST OF THE WEEK. THIS WILL KEEP A MOIST
SOUTHEAST FLOW ALOFT...THUS KEEPING THE CHANCES FOR AFTERNOON AND
EVENING THUNDERSTORMS.

&&

.DISCUSSION...A FEW SHOWERS AND THUNDERSTORMS CONTINUED TO DEVELOP
THIS AFTERNOON MAINLY IN THE MOUNTAINS. THE STEERING FLOW WAS RATHER
WEAK AND FROM DIFFERENT DIRECTIONS...SO VERY LITTLE MOVEMENT HAS
BEEN NOTED WITH THESE SHOWERS AND THUNDERSTORMS. THAT SAID...LOCALLY
HEAVY DOWNPOURS WILL BE POSSIBLE WITH SOME OF THE STRONGER
THUNDERSTORMS TODAY.

THE MAIN CONCERN THE NEXT 24 TO 36 HOURS WILL CONTINUE TO BE FLASH
FLOODING...ESPECIALLY ACROSS THE EASTERN CWA EAST OF TUCSON. DEEP
MOISTURE ALREADY IN PLACE COMBINED WITH A RATHER LARGE UPPER LOW
MOVING WESTWARD FROM THE SOUTHERN PLAINS WILL RESULT IN THE RIGHT
INGREDIENTS FOR HEAVY RAINFALL. A LIGHT STEERING FLOW THIS AFTERNOON
WILL EVENTUALLY INCREASE IN SPEED FROM THE NORTH TO NORTHEAST LATE
THIS EVENING AND TONIGHT. THIS STRONGER STEERING FLOW SHOULD HELP
TRACK THUNDERSTORMS THAT DEVELOP IN THE HIGHER TERRAIN OF CENTRAL
AND EAST-CENTRAL ARIZONA SOUTHWARD INTO THE AREA. ADDITIONAL SHOWERS
AND THUNDERSTORMS WILL DEVELOP TUESDAY AND TAKE A SIMILAR PATH
THROUGHOUT THE DAY WHICH COULD LEAD TO CONCERNS OF MORE WIDESPREAD
FLASH FLOODING. THEREAFTER...THE MODELS CONTINUED TO SHOW THE UPPER
LOW DRIFTING WESTWARD OVER NORTHERN MEXICO WEDNESDAY INTO FRIDAY.
THIS WILL RESULT IN AN EASTERLY STEERING FLOW AND DEEP MOISTURE
REMAINING IN PLACE. THUS...STILL EXPECTING SCATTERED SHOWERS AND
THUNDERSTORMS EACH DAY THROUGH THE FORECAST PERIOD...MAINLY DURING
THE AFTERNOON AND EVENING HOURS...BUT A STRAY THUNDERSTORM OR TWO
MIGHT LINGER THROUGH THE NIGHT TIME HOURS.

&&

.AVIATION...HIGH POTENTIAL FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON THROUGH TOMORROW...WITH THE MOST LIKELY TIME PERIOD FOR
THUNDER AT TAF SITES BETWEEN 00Z THROUGH 04Z TODAY. EXPECTING MORE
SHOWER ACTIVITY AFTER 04Z. OVERCAST SKIES ANTICIPATED BY TONIGHT
WITH MVFR CIGS EXPECTED AROUND STORMS. CIGS WILL REMAIN NEAR MVFR
THROUGH TOMORROW. ALSO..SOME POTENTIAL FOR BR MAINLY AT KDUG AND
KOLS AFTER 08Z. WINDS WILL BECOME MORE SOUTHEASTERLY OVERNIGHT BUT
SHOULD REMAIN AT OR BELOW 12 KTS...WITH EXCEPTION TO STRONG
THUNDERSTORM OUTFLOWS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...AN UPPER LEVEL LOW WILL APPROACH THE AREA FROM THE
EAST THROUGH TUESDAY AND THEN SETTLE OVER NORTHERN MEXICO TOWARD THE
END OF THE WEEK.  THE LOW AND THE ASSOCIATED INCREASE IN MOISTURE
AND INSTABILITY WILL GENERATE WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS FROM FROM ROUGHLY TUCSON EASTWARD THIS AFTERNOON
THROUGH TUESDAY. WHILE STRONG GUSTY WINDS ARE ALWAYS A CONCERN WITH
STORMS...THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING SIGNIFICANT
RAINS WITH A POTENTIAL FOR LOCAL FLOODING.

WITH THE UPPER LOW IN THE REGION...ABUNDANT MOISTURE WILL REMAIN
OVER THE AREA FOR THE REMAINDER OF THE WEEK RESULTING IN SCATTERED
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.  TEMPERATURES AND
RH LEVELS WILL BE NEAR NORMAL TODAY THEN FROM TUESDAY ONWARD HIGH
TEMPERATURES WILL BE COOLER THAN NORMAL WITH HIGH THAN AVERAGE
HUMIDITY LEVELS.  BROST

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  FLASH FLOOD WATCH THIS EVENING THROUGH TUESDAY EVENING FOR
  GRAHAM...GREENLEE AND COCHISE COUNTIES.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 15, 3:01 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
301 PM MST MON JUL 15 2013

AZZ508-513-152230-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-EASTERN COCHISE COUNTY BELOW
5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
301 PM MST MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 330
PM MST...

AT 257 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES SOUTH OF WILLCOX...MOVING EAST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PEARCE-SUNSITES AND SUNIZONA.

LAT...LON 3200 10957 3177 10967 3190 10998 3207 10991
TIME...MOT...LOC 2201Z 290DEG 6KT 3195 10984

GL
Special weather statement, Jul 15, 3:06 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
306 PM MST MON JUL 15 2013

AZZ503-504-513-152245-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
306 PM MST MON JUL 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHERN
SANTA CRUZ COUNTIES UNTIL 345 PM MST...

AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREEN VALLEY...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...GREEN VALLEY AND MADERA
CANYON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3185 11076 3162 11088 3177 11117 3193 11109
TIME...MOT...LOC 2206Z 220DEG 7KT 3183 11104

GL

The radar

The Tucson radar (KEMX), 36 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 15, 3:35 PM MST to 3:40 PM MST
Where
Pima County, 2.1 mi WNW of Continental to 1.61 mi NNW of Continental
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
31.867, -111.010

Thunderstorm winds downed several trees including three 45-year old eucalyptus trees. Some trees fell onto houses causing minor roof damage and one ruptured a roof-mounted gas line. Another downed tree shattered a patio wall. Several 16 foot garage doors on newer homes were damaged or destroyed because the side of garage was constructed with an opening to a gated patio between the house and attached garage. The fire station at Esperanza Blvd. and La Canada Drive also sustained minor roof damage.

Thunderstorm Wind, Pima

When
July 15, 4:50 PM MST to 4:55 PM MST
Where
Pima County, 3.83 mi ESE of Littletown to 4.66 mi ESE of Littletown
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
32.112, -110.808

Several trees were downed in Rita Ranch. One tree crashed into the living room of a home, while another smashed a cinder block wall and yet another fell onto a truck.

Thunderstorm Wind, Pima

When
July 15, 6:18 PM MST to 6:22 PM MST
Where
Pima County, 7.14 mi SW of Tuscon Marana Nw Airport to 7.3 mi WSW of Tuscon Marana Nw Airport
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.351, -111.311

Thunderstorm winds downed 34 power poles in along Anway Road between Magee and Avra Valley Roads, leaving about 2000 people without power for several hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459579, 459584, 459586.